Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Salvage Therapy
Apr 8, 2005

What would you advise a patient with resistance to PIs and NNRTIs, cryptoccocal meningitis, CD4s of 8, a Viral Load over 100,000, off therapy for six months because of wasting that may have been caused by meds?

Weight returned from about 129lbs. to 160lb after stopping Crixivan, Kaletra, Combivir, Viread.

Resistance to all usual antivirals, Protease Inhibitors and Fuzeon.

Diflucan is no longer effective. Vifend (Voriconazole), also not effective.

Taking Valcyte(for CMV), Bactrim and Acyclovir. Also taking injections of Neupogen, and daily infusions of Ampho B. Kidney labs bad.

Response from Dr. Conway

This is a very difficult situation.

I would begin by saying that, for the antifungals, there are formulations of the amphotericin that are safer for the kidneys, and you should consider discussing those with your doctor to preserve the antifungal activity you need to control the cryptococcus while limiting the side effects.

As for the antiretrovirals, it may be that the newer protease inhibitor tipranavir retains activity, so you should look into this. There are a number of trials of newer entry inhibitors for which you might qualify. There may also be one or more of the NRTIs that retain some activity, and you might look into this.

If none of this applies, it seems better to be on a simple regimen of three NRTIs rather than nothing, as this help control viral replication to some extent and provide some benefit.



Previous
Can HIV medication cause suicide?
Next
Side Effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement